zbMATH — the first resource for mathematics

Local non-squeezing theorems and stability. (English) Zbl 0837.58014
A fundamental theorem in symplectic topology is the non-squeezing theorem, first proved by Gromov for a range of manifolds including Euclidean space, and later generalized to all manifolds by the authors. In this paper, local versions of this theorem are considered.
Suppose \((W, \Omega)= (M\times D, \omega\oplus \sigma)\) is a symplectic cylinder, where \(D\) is a closed 2-disc of \(\sigma\)-area \(\pi\) and \((M, \omega)\) is some symplectic manifold. If \(S\) is a compact subset of \(W\) whose boundary is a smooth hypersurface, one can ask when \(S\) can be moved symplectically to lie strictly inside \(W\). The authors’ main theorem gives an essentially complete answer to this question. The crux of the problem lies in the geometry of \(S\) near the points which meet the boundary \(\partial W\) of the cylinder, and the most interesting case occurs when \(S\) meets \(\partial W\) along some closed characteristic \(\chi\times \partial D\). In this case, the problem is closely connected to the properties of the linearization of the characteristic flow around this closed orbit.

37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
Full Text: DOI EuDML
[1] [BP]M. Bialy, L. Polterovich, Geodesics of Hofer’s metric on the group of Hamiltonian diffeomorphisms, preprint, Tel Aviv, 1994. · Zbl 0819.58006
[2] [E1]I. Ekeland, An index theory for periodic solutions of convex Hamiltonian systems, Proc. Symp. Pure Math. 45 (1986), 395–423.
[3] [E2]I. Ekeland, Convexity Methods in Hamiltonian Mechanics, Ergebnisse Math 19, Springer-Verlag, Berlin (1989).
[4] [FH]A. Floer, H. Hofer, Symplectic homology I, preprint, 1992.
[5] [FHW]A. Floer, H. Hofer, K. Wysocki, Applications of symplectic homology, preprint, 1993.
[6] [G]M. Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307–347. · Zbl 0592.53025
[7] [LM1]F. Lalonde, D. McDuff, The geometry of symplectic energy, Annals of Math. to appear.
[8] [LM2]F. Lalonde, D. McDuff, Hofer’sL geometry: energy and stability of Hamiltonian flows I, preprint, 1994.
[9] [LM3]F. Lalonde, D. McDuff, Hofer’sL geometry: energy and stability of Hamiltonian flows II, preprint, 1994.
[10] [LM4]F. Lalonde, D. McDuff, Homotopy properties of stable positive paths and bifurcations of eigenvalues, preprint, 1994.
[11] [U]I. Ustilovsky, Conjugate points on geodesics of Hofer’s metric, preprint, Tel Aviv, 1994. · Zbl 0864.58004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.